A parametric class of composites with a large achievable range of effective elastic properties

Igor Ostanin, George Ovchinnikov, Davi Colli Tozoni, Denis Zorin

Research output: Contribution to journalArticle

Abstract

In this paper, we study an instance of the G-closure problem for two-dimensional periodic metamaterials. Specifically, we consider composites with isotropic homogenized elasticity tensor, obtained as a mixture of two isotropic materials. We focus on the case when one material has zero stiffness, i.e., single-material structures with voids. This problem is important, in particular, in the context of designing small-scale structures for metamaterials that can be manufactured using additive fabrication. A range of effective metamaterial properties can be obtained this way using a single base material. We demonstrate that two closely related simple parametric families based on the structure proposed by Sigmund in [26] attain good coverage of the space of isotropic properties satisfying Hashin–Shtrikman bounds. In particular, for positive Poisson's ratio, we demonstrate that Hashin–Shtrikman bound can be approximated arbitrarily well, within limits imposed by numerical approximation: a strong evidence that these bounds are achievable in this case. For negative Poisson's ratios, we numerically obtain a bound which we hypothesize to be close to optimal, at least for metamaterials with rotational symmetries of a regular triangle tiling.

Original languageEnglish (US)
Pages (from-to)204-217
Number of pages14
JournalJournal of the Mechanics and Physics of Solids
Volume118
DOIs
StatePublished - Sep 2018

ASJC Scopus subject areas

  • Condensed Matter Physics
  • Mechanics of Materials
  • Mechanical Engineering

Fingerprint Dive into the research topics of 'A parametric class of composites with a large achievable range of effective elastic properties'. Together they form a unique fingerprint.

  • Cite this